Adverse events following infusion of T cells for adoptive immunotherapy: A 10-year experience

Conrad Russell Cruz, Patrick J. Hanley, Hao Liu, Vicky Torrano, Yu Feng Lin, James A. Arce, Stephen Gottschalk, Barbara Savoldo, Gianpietro Dotti, Chrystal U. Louis, Ann M. Leen, Adrian P. Gee, Cliona M. Rooney, Malcolm K. Brenner, Catherine M. Bollard, Helen E. Heslop

Research output: Contribution to journalArticle

49 Scopus citations

Abstract

Background aims. The Food and Drug Administration (FDA) currently recommends at least 4 h of recipient monitoring after T cell infusions to detect early infusion reactions. Recent catastrophic reactions to 'first-in-man' biologic agents have emphasized the importance of this rule for initial studies of new products. The value of such monitoring for better established agents is less obvious. Methods. We reviewed infusion-related adverse events (AE) following administration of ex vivo-expanded T cell products (antigen-specific cytotoxic T lymphocytes, allodepleted T cells, and genetically modified T cells) on investigational new drug (IND) studies in our center. Results. From 1998 to 2008, we infused 381 T cell products to 180 recipients, enrolled on 18 studies, receiving T cells targeting malignancies or post-transplant viral infections. There were no grade 34 infusion reactions during initial monitoring or 24-h follow-up. Twenty-four mild (grade 12) AE occurred in 21 infusions either during or immediately following infusion (up to 6 h), most commonly nausea and vomiting (10/24, 41.6%), probably because of the dimethyl sulfoxide cryoprotectant, and hypotension (20.8%), attributable to diphenhydramine pre-medication. Twenty-two additional non-severe events were reported within 24 h of infusion, most commonly culture-negative fever, chills and nausea. An increased risk of adverse events was associated with age [incidence rate ratio (IRR) 0.98; 95% confidence interval (CI) 0.961.00, P 0.05], while an increased risk of immediate infusion-related events was higher in patients reporting allergies (IRR 2.72, 95% CI 1.007.40, P 0.05); sex, disease type and T cell source (allogeneic or autologous) had no effect on frequency of adverse events. Conclusions. Infusion of these T cell products was safe in the outpatient setting and associated with no severe reactions, so monitoring for 1 h after infusion is probably sufficient. As many of the AE were attributable to diphenhydramine premedication, a lower dose (0.25 mg/kg) should be selected.

Original languageEnglish (US)
Pages (from-to)743-749
Number of pages7
JournalCytotherapy
Volume12
Issue number6
DOIs
StatePublished - Oct 2010
Externally publishedYes

Keywords

  • Adverse events
  • Cytotoxic T lymphocytes
  • EpsteinBarr virus
  • Infusion reaction
  • T cells

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Oncology
  • Genetics(clinical)
  • Cell Biology
  • Cancer Research
  • Transplantation

Fingerprint Dive into the research topics of 'Adverse events following infusion of T cells for adoptive immunotherapy: A 10-year experience'. Together they form a unique fingerprint.

  • Cite this

    Cruz, C. R., Hanley, P. J., Liu, H., Torrano, V., Lin, Y. F., Arce, J. A., Gottschalk, S., Savoldo, B., Dotti, G., Louis, C. U., Leen, A. M., Gee, A. P., Rooney, C. M., Brenner, M. K., Bollard, C. M., & Heslop, H. E. (2010). Adverse events following infusion of T cells for adoptive immunotherapy: A 10-year experience. Cytotherapy, 12(6), 743-749. https://doi.org/10.3109/14653241003709686